Louisiana, 2017

Damaging Winds in Louisiana, July 6, 2017

July 6, 2017 · NWS SHV · 22 events in 2 counties and zones

Afternoon heating and moderate to high instability across the Lower Mississippi Valley resulted in widely scattered strong to severe thunderstorms across Northwest Louisiana during the late afternoon and early evening hours of July 6th. As these storms decayed, they produced outflow boundaries for additional convection to develop on.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Afternoon heating and moderate to high instability across the Lower Mississippi Valley resulted in widely scattered strong to severe thunderstorms across Northwest Louisiana during the late afternoon and early evening hours of July 6th. As these storms decayed, they produced outflow boundaries for additional convection to develop on. One of these storms produced a destructive cold pool boundary that moved directly over Shreveport, Louisiana. The result was numerous trees and powerlines downed across the city. The storms continued to move south and east into the early evening hours downing additional trees in DeSoto Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 2:56 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 6, 2:56 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
356 PM CDT Thu Jul 6 2017

.DISCUSSION...
Good show along I-20 with multiple thunderstorms over the last
hour. Localized gust fronts have been helping to take advantage
by lifting this warm muggy air for additional nearby development.
Rain cooler upper 70s can be found from near Tyler to Monroe.
Additional development will be possible through daylight where
rain has not yet fallen. Then for the overnight hours, model signals
still showing some redevelopment over N LA give or take. This
subtle pattern will linger for the foreseeable future with often
feast or famine on rainfall totals into the weekend and then we
can expect lighter amounts next week with a pattern change.

The Red River has crested at Dekalb and rises of some 8 feet will
occur for Shreveport as it stands now by Tuesday. That number
could change a bit with additional rains. The upper ridge will
build East early next week and we will transition out of nocturnal
activity to more of a diurnal tropical Easterlies regime as the
Bermuda ridge will extend in across the Gulf of Mexico. We can
expect average temperatures and hopefully some more work on our
rainfall deficit. /24/

&&

.PREV DISCUSSION... /issued 1253 PM CDT Thu Jul 6 2017/

AVIATION...
VCTS conditions possible across mainly east Texas and north
Louisiana this afternoon. Outside of convection, VFR conditions to
prevail across most terminal sites with the exception of LFK,
which may experience MVFR ceilings around daybreak. Otherwise
southwest winds around 5 to 10 knots today to become light and
variable overnight and then west at 5 to 10 knots on Friday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  76  94 /  30  30  10  30
MLU  75  92  75  94 /  30  30  10  30
DEQ  71  93  72  91 /  10  10  10  30
TXK  73  91  75  90 /  20  20  10  30
ELD  72  91  74  92 /  30  20  10  30
TYR  75  91  75  92 /  30  30  10  30
GGG  75  92  75  93 /  30  30  10  30
LFK  74  94  74  94 /  30  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/05
Hazardous weather outlook, Jul 6, 9:31 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1031 AM CDT Thu Jul 6 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071545-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1031 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Southern Arkansas, for
Northern Louisiana, for Eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

An outflow boundary remains over Arkansas and afternoon coverage
of Thunderstorms should be scattered around farther South in parts
of Texas and Louisiana with some mid 90 heat, muggy air and
plenty of sunshine. Gusty winds to 30 mph and dangerous lightning
are possible with any mature thunderstorms. Overnight may see
less thunderstorm activity than lately, but some redevelopment
may occur from around El Dorado down to along I-20 over that
remaining outflow boundary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Additional rounds of thunderstorms will be possible through early
next week as several disturbances will move slowly across the
region from the northwest along a persistent cool frontal
boundary. While the threat of a few isolated severe storms cannot
be ruled out, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters is not anticipated through tonight.

24

In the hours before

Special weather statement, Jul 6, 1:03 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
203 PM CDT THU JUL 6 2017

LAZ002-003-012-062000-
Bossier LA-Bienville LA-Webster LA-
203 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...NORTHWESTERN
BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES UNTIL 300 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Haughton, or 9 miles east of Bossier City, moving east at 15 mph.

Dime size hail has been reported with this storm and winds in excess
of 30 mph will be possible.

Locations impacted include...
Bossier City, Minden, Haughton, Sibley, Doyline, Dubberly, Dixie Inn,
Heflin, Eastwood, Princeton, Curtis, Fillmore, Bodcau, Plum Orchard
Landing, Koran, Gilark, Noles Landing, Lake Bistineau North, Sligo
and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 9362 3264 9355 3264 9319 3237 9320
TIME...MOT...LOC 1902Z 283DEG 12KT 3254 9350

05

The radar

The Shreveport radar (KSHV), 10 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
July 6, 3:50 PM CST
Where
Caddo County, 2.23 mi NW of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.540, -93.860

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 3:50 PM CST
Where
Caddo County, 1.38 mi N of Longwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.570, -93.980

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 3:50 PM CST
Where
Caddo County, 1.35 mi WSW of Blanchard
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.570, -93.900

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 3:54 PM CST
Where
Caddo County, 2.33 mi E of Lorraine
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.470, -93.990

A tree was downed north northwest of Greenwood, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 3:54 PM CST
Where
Caddo County, 1.38 mi N of Greenwood
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.450, -93.970

A tree was downed in Greenwood, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 3:55 PM CST
Where
Caddo County, 0.58 mi W of Metcalf
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.400, -93.910

A tree was downed southeast of Greenwood, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 3:55 PM CST
Where
Caddo County, 0.69 mi S of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.440, -93.870

Powerlines were downed west southwest of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 3:55 PM CST
Where
Caddo County, Metcalf
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.400, -93.900

A tree was downed east southeast of Greenwood, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 3:55 PM CST
Where
Caddo County, 1.5 mi SSW of Conn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.560, -93.780

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 4:04 PM CST
Where
Caddo County, 1.81 mi NW of (Shv)shreveport Rgnl
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -93.850

A tree was downed west of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:09 PM CST
Where
Caddo County, 1.36 mi ENE of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.490, -93.780

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 4:10 PM CST
Where
Caddo County, 1.17 mi E of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.480, -93.780

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 4:10 PM CST
Where
Caddo County, 1.5 mi NNE of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -93.790

A tree was downed.

Thunderstorm Wind, Caddo

When
July 6, 4:10 PM CST
Where
Caddo County, 2.76 mi S of Shreveport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.440, -93.750

Powerlines were downed southeast of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:12 PM CST
Where
Caddo County, 0.58 mi W of Shreveport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.480, -93.760

A tree was downed on the east side of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:15 PM CST
Where
Caddo County, 1.81 mi NE of La Rosen
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -93.780

A tree was downed on the southeast side of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:15 PM CST
Where
Caddo County, 2.15 mi SSE of Shreveport
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -93.740

A tree was downed on the east side of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:20 PM CST
Where
Caddo County, 1.5 mi NNW of Lucas
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -93.710

Trees were downed southeast of Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 4:20 PM CST
Where
Caddo County, 1.38 mi N of Lucas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -93.700

A tree was downed on the southeast side of town.

Thunderstorm Wind, De Soto

When
July 6, 4:50 PM CST
Where
De Soto County, 0.69 mi N of Logansport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.980, -94.000

Trees and powerlines were downed in Logansport, Louisiana.

Thunderstorm Wind, Caddo

When
July 6, 5:05 PM CST
Where
Caddo County, 1.36 mi WNW of Dixie Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.460, -93.720

A tree was downed by AC Sterre Elementary School in Shreveport, Louisiana.

Thunderstorm Wind, De Soto

When
July 6, 5:10 PM CST
Where
De Soto County, 0.91 mi NE of Grand Cane
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.090, -93.810

Trees and powerlines were downed in Grand Cane, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698687, 698688, 698689, 698690, 698691, 698692, 698693, 698694, 698695, 698696, 698698, 698699, 698700, 698702, 698703, 698704, 698705, 698706, 698707, 698708, 698709, 698711.